Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 156, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 3, 2012, 2:41 PM CDT for Campbell County, Corson County, Walworth County, South Dakota. It was in force for 64 min. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2012, 2:41 PM CDT (19:41 UTC)
- Expired
- Aug 3, 2012, 3:45 PM CDT
- In force
- 64 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Campbell County, SD, Corson County, SD, Walworth County, SD
The radar
The Bismarck radar (KBIS), 124 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 3:00 PM CDT | HAIL 2.5 | 7 Nw Selby, SD | CROP DAMAGE FROM HAIL - NSSL SHAVE REPORT |
| Aug 3, 3:05 PM CDT | HAIL 1.5 | 1 E Glenham, SD | NSSL SHAVE REPORT |
| Aug 3, 3:13 PM CDT | HAIL 0.7 | 10 Ssw Mound City, SD | |
| Aug 3, 3:18 PM CDT | HAIL 1.25 | 6 Nw Selby, SD | HEAVY RAIN |
| Aug 3, 3:20 PM CDT | HAIL 1 | Glenham, SD | GLENHAM FIRE DEPARTMENT REPORTED QUARTER SIZED HAIL |
| Aug 3, 3:30 PM CDT | HAIL 1 | 4 Nnw Glenham, SD | NSSL SHAVE REPORT |
| Aug 3, 3:30 PM CDT | HAIL 1.5 | 7 Nnw Selby, SD | MINOR CROP DAMAGE - NSSL SHAVE REPORT |
| Aug 3, 3:30 PM CDT | HAIL 2.5 | 6 Nw Selby, SD | CROP AND ROOF DAMAGE - NSSL SHAVE REPORT |
| Aug 3, 3:35 PM CDT | HAIL 1 | 6 Ne Glenham, SD | NSSL SHAVE REPORT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 10 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 3, 2:14 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 7.7 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 331 J/kg
- Mixed-layer CIN
- -242 J/kg
- Mixed-layer LCL
- 1310 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
675 WUUS53 KABR 031941 SVRABR SDC021-031-129-032045- /O.NEW.KABR.SV.W.0156.120803T1941Z-120803T2045Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 241 PM CDT FRI AUG 3 2012 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CAMPBELL COUNTY IN NORTH CENTRAL SOUTH DAKOTA... EAST CENTRAL CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA... NORTHWESTERN WALWORTH COUNTY IN NORTH CENTRAL SOUTH DAKOTA... * UNTIL 345 PM CDT/245 PM MDT/ * AT 239 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 6 MILES NORTHEAST OF MOBRIDGE...MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MOUND CITY AROUND 320 PM CDT... HERREID AROUND 330 PM CDT... THIS WARNING INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 214 AND 237. THIS WARNING INCLUDES HIGHWAY 12 BETWEEN MILE MARKERS 191 AND 201. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4595 10012 4559 9975 4551 10039 4563 10054 TIME...MOT...LOC 1941Z 235DEG 20KT 4561 10035 WIND...HAIL <50MPH 1.00IN $$ SD
1 follow-up statement
603
WWUS53 KABR 032001
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
301 PM CDT FRI AUG 3 2012
SDC031-032011-
/O.CAN.KABR.SV.W.0156.000000T0000Z-120803T2045Z/
CORSON SD-
201 PM MDT FRI AUG 3 2012
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CORSON COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED OR MOVED OUT OF THE
WARNED AREA.
LAT...LON 4554 10022 4551 10039 4562 10035 4595 10012
4559 9975
TIME...MOT...LOC 2001Z 263DEG 20KT 4556 10018
$$
SDC021-129-032045-
/O.CON.KABR.SV.W.0156.000000T0000Z-120803T2045Z/
CAMPBELL SD-WALWORTH SD-
301 PM CDT FRI AUG 3 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
WALWORTH AND CENTRAL CAMPBELL COUNTIES UNTIL 345 PM CDT...
AT 258 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL. THIS
STORM WAS LOCATED NEAR GLENHAM...OR 9 MILES NORTHWEST OF SELBY...
MOVING EAST AT 25 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
MOUND CITY AND HERREID AROUND 320 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS AND LARGE DESTRUCTIVE HAIL CAPABLE OF
PRODUCING SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD MOVE TO A
SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
&&
LAT...LON 4554 10022 4551 10039 4562 10035 4595 10012
4559 9975
TIME...MOT...LOC 2001Z 263DEG 20KT 4556 10018
WIND...HAIL <50MPH 1.75IN
$$
SDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 12:42 PM CDT, 1 hour 59 minutes earlier.
Area forecast discussion, Aug 3, 12:42 PM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 1242 PM CDT FRI AUG 3 2012 .UPDATE... SEE BELOW FOR AN UPDATED AVIATION DISCUSSION FOR THE 18Z TAFS. STILL WATCHING COLD FRONT WHICH WILL MOVE THROUGH THE REGION TODAY...LIKELY PRODUCING STRONG TO SEVERE STORMS LATER THIS AFTERNOON OVER THE EASTERN HALF OF THE CWA. MADE SOME CHANGES TO SKY GRIDS BASED ON CURRENT SATELLITE TRENDS. MOSTLY SUNNY SKIES THIS MORNING BUT CLOUDS WILL INCREASE THROUGH THE DAY...ESPECIALLY OVER NORTHERN SD WHERE LOW CLOUDS ARE ALREADY STREAMING INTO CORSON COUNTY WITHIN LOW LEVEL COLD AIR ADVECTION. REMOVED POPS FOR THE LATE MORNING HOURS AS IT APPEARS ANY ACTIVITY WILL HOLD OFF UNTIL THE AFTERNOON HOURS. CURRENT HIGHS APPEAR ON TRACK BUT A LOW CONFIDENCE FORECAST IN ACTUAL NUMBERS. WITH LOWER CLOUDS AND COLD AIR ADVECTION OVER THE NORTHWEST COUNTIES...TRICKY FORECAST HERE. NICE WARM UP STILL EXPECTED OVER THE EASTERN CWA...BUT IF STORMS FIRE BY MID TO LATE AFTERNOON...CLOUD COVER FROM THIS ACTIVITY COULD KEEP TEMPS DOWN A TOUCH. WILL LIKELY NEED ADDITIONAL FORECAST UPDATES THROUGH THE DAY AS THINGS EVOLVE. && .PREVIOUS DISCUSSION... .SHORT TERM...TODAY THROUGH SUNDAY EXPECT ELEVATED SHOWERS AND THUNDERSTORMS TO CONTINUE ACROSS THE SOUTHEAST CWA THIS MORNING AND INCREASE IN AREAL COVERAGE DUE TO STRONG WARM AIR ADVECTION AND SHORTWAVE ENERGY AHEAD OF THE MAIN UPPER TROUGH. TEMPERATURES WILL BE TRICKY TODAY WITH CLOUD COVER ACROSS THE REGION. 850 TEMPS WILL RISE TO 20 C OR GREATER ACROSS THE SOUTHERN AND EASTERN CWA...BUT EXPECT CLOUD COVER WILL LIMIT TEMPERATURE RISE THIS AFTERNOON. THE MAIN FORECAST CHALLENGE WILL COME THIS AFTERNOON AS THE MAIN UPPER TROUGH WILL MOVE INTO THE REGION WITH A 90 KT JET STREAK ROUNDING THE BASE OF THE TROUGH. THE COLD FRONT WILL WORK ITS WAY ACROSS THE CWA DURING PEAK HEATING HOURS TODAY. THERE ARE STILL MINOR MODEL DIFFERENCES IN TIMING OF THE FRONT...BUT THE CENTRAL AND EASTERN CWA WILL HAVE THE BEST CHANCE FOR SEVERE STORMS. STEEP MID LEVEL LAPSE RATES...ML CAPE VALUES IN THE 2000-3000 J/KG RANGE /PERHAPS SLIGHTLY OVERDONE WITH AREA CLOUD COVER/...0-6 KM SHEAR VALUES OF 40 TO 50 KTS...AND 0-1 KM SHEAR VALUES 20 TO 30 KTS ACROSS THE NORTHEAST...WILL BE A VERY FAVORABLE ENVIRONMENT FOR SEVERE STORMS WITH LARGE HAIL...STRONG WINDS...AND TORNADOES POSSIBLE. ALONG WITH ALL OF THIS...PWAT VALUES WILL BE IN THE 1.5 TO 2.0 INCH RANGE...WARRANTING A MENTION OF HEAVY RAIN AS WELL. EXPECT THAT THE FRONT AND MAIN PRECIPITATION CHANCES WILL BE OUT OF THE REGION BY 06Z. HIGH PRESSURE MOVES IN FOR THE REMAINDER OF THE PERIOD. WITH COOLING TEMPERATURES ALOFT...STEEP LAPSE RATES WILL ALLOW FOR SHOWERS ACROSS THE NORTHERN AND NORTHEASTERN CWA SATURDAY. HIGH TEMPERATURES WILL BE MUCH COOLER SATURDAY...BUT WILL RISE TO NEAR NORMAL ON SUNDAY. .LONG TERM...MONDAY THROUGH FRIDAY FROM WHAT CAN BE GLEANED FROM AVAILABLE MODEL DATA...IT APPEARS THAT LITTLE TO NO CHANGE IS NEEDED RIGHT NOW FOR THE EXTENDED. THE UPPER LEVEL RIDGE AXIS STARTS OUT POSITIONED WEST OF THIS CWA BACK OVER THE ROCKIES AND ALONG THE FRONT RANGE. OVER A SEVERAL DAY PERIOD...THE RIDGE AXIS IS FORECAST TO GRADUALLY SHIFT EAST TOWARD THE WESTERN/CENTRAL DAKOTAS BY THE END OF THE PERIOD. HOWEVER...WITH THE CWA POSITIONED ON THE BACKSIDE OF THE RIDGE AXIS /NW FLOW ALOFT/...IT DOES APPEAR THAT A COUPLE OF BACKDOOR COLD FROPAS AND ASSOCIATED WEAK-TRANSIENT SHORTWAVE TROFS TRY TO WORK DOWN FROM THE NORTH/NORTHWEST...ONE MONDAY/MONDAY NIGHT AND THEN A SECOND FROPA TRIES TO WORK DOWN INTO THIS AREA THURSDAY NIGHT/FRIDAY. WILL TRY AND MIGRATE POPS TO THOSE TIME PERIODS AS MUCH AS POSSIBLE. TEMPERATURE-WISE...THE COOLEST READINGS DO APPEAR TO SHOW UP EARLIER IN THE PERIOD...AND THEN GRADUALLY TREND WARMER RIGHT THROUGH MID-WEEK. HOWEVER...WHENEVER THE SECOND /ILL-TIMED/ COLD FROPA GETS DOWN THROUGH THIS CWA LATE IN THE WEEK...IT SHOULD BRING A BIT OF RELIEF TEMPERATURES WITH SLIGHTLY COOLER/DRIER AIR SLOWLY SINKING INTO THE CWA. TEMPERATURES IN THE OUT PERIODS WILL VARY FROM NEAR NORMAL TO SEVERAL DEGREES ABOVE NORMAL THROUGHOUT THE PERIOD. && .AVIATION... 18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS VFR CONDITIONS WILL PREVAIL. SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF A COLD FRONT TRACKING ACROSS THE AREA...MAINLY THIS AFTERNOON AND INTO THE EVENING. SUB-VFR CIGS AND VSBYS ARE POSSIBLE WITH THE STRONGER STORMS...WITH THE BEST CHANCE FOR STRONG TO SEVERE STORMS OVER THE EASTERN HALF OF THE AREA...INCLUDING KABR AND KATY. HEAVY RAIN...RATHER LARGE HAIL...DAMAGING STRONG WINDS AND PERHAPS EVEN A TORNADO OR TWO COULD OCCUR NEAR OR WITHIN AIRPORT AIRSPACE. SOUTHERLY WINDS AHEAD OF THE COLD FROPA WILL INCREASE INTO THE 15 TO 25 MPH RANGE...WHILE WINDS BEHIND THE FROPA SHIFT AROUND TO THE NORTHWEST. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...TMT SHORT TERM...SERR LONG TERM...DORN AVIATION...DORN WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 3, 4:14 AM CDT, 10 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 414 AM CDT FRI AUG 3 2012 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-040915- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 414 AM CDT FRI AUG 3 2012 /314 AM MDT FRI AUG 3 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A STRONG LOW PRESSURE SYSTEM AND COLD FRONT WILL MOVE ACROSS THE REGION THIS AFTERNOON. THERE IS THE CHANCE FOR SHOWERS AND THUNDERSTORMS TO DEVELOP AHEAD OF THE FRONT EARLY ON...BUT SEVERE STORMS ARE MOST LIKELY ACROSS NORTH CENTRAL AND EASTERN SOUTH DAKOTA...AS WELL AS WEST CENTRAL MINNESOTA THIS AFTERNOON AND EVENING. LOCALLY HEAVY RAIN...LARGE HAIL...STRONG WINDS...AND TORNADOES ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A FEW RAIN SHOWERS ARE POSSIBLE ON SATURDAY...BUT OTHERWISE HIGH PRESSURE AND DRY CONDITIONS WILL PREVAIL THROUGH EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON. SERR
In the hours before
Local storm report, Aug 3, 2:27 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
227 PM CDT FRI AUG 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0226 PM HAIL 5 W MOBRIDGE 45.54N 100.54W
08/03/2012 E0.70 INCH CORSON SD PUBLIC
&&
EVENT NUMBER ABR1200331
TMKLocal storm report, Aug 3, 2:39 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
239 PM CDT FRI AUG 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0229 PM HAIL 2 NW MOBRIDGE 45.56N 100.47W
08/03/2012 E1.00 INCH WALWORTH SD TRAINED SPOTTER
SPOTTER REPORT OF QUARTER SIZED HAIL NEAR MOBRIDGE
&&
EVENT NUMBER ABR1200332
TROGDONThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 2:01 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Dewey, Walworth | 44 min |
| Aug 3, 3:05 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Dewey, Walworth | 55 min |
| Aug 3, 3:40 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, Faulk, Spink | 65 min |
| Aug 3, 3:56 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Edmunds, McPherson, Walworth | 64 min |
| Aug 3, 4:21 PM CDT | Tornado Warning | ABR | Edmunds | 24 min |
| Aug 3, 4:35 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk | 25 min |
| Aug 3, 4:43 PM CDT | Tornado Warning | ABR | Edmunds, Faulk | 26 min |
| Aug 3, 4:44 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, Faulk, Spink | 61 min |
| Aug 3, 4:54 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, McPherson | 51 min |
| Aug 3, 5:17 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Hyde, Spink | 58 min |
| Aug 3, 5:34 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Clark, Day, McPherson, Marshall, Spink | 56 min |
| Aug 3, 5:40 PM CDT | Tornado Warning | ABR | Spink | 50 min |
| Aug 3, 5:53 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Day, Hand, Spink | 67 min |
| Aug 3, 6:25 PM CDT | Areal Flood Advisory | ABR | Spink | 3 hr |
| Aug 3, 6:35 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Clark, Codington, Day, Hamlin, Spink | 25 min |
| Aug 3, 6:53 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington, Day, Deuel, Grant, Hamlin | 67 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.